Is Botox Safe?

Recently the news media has been blitzed with warnings about Botox treatments resulting in patient deaths.  Obviously, this is a very serious matter, but it also begs some investigation into the facts of the matter.

Botox is the trade name for botulinum toxin A.  This is a protein derivative obtained from bacteria.  In the concentrated state this is a dangerous toxin but in the extremely dilute state it has been used safely and effectively for almost 40 years.  A similar analogy would be Tylenol.  If you have a headache and you take two Tylenol, you will not experience problems, but if you were to take 10 or 20 of the same Tylenol tablets you could experience a fatal outcome.  The same can be said about salt and water.  Salt on your French fries is harmless but if you were to ingest a cup of salt the outcome would be serious.  Although water is a necessity of life, each year we read of deaths from water intoxication, usually related to fraternity stunts and the like. The bottom line is that you can take almost any safe substance and if you take many times the recommended amount, it can kill you.

As to the Botox news, there are several facts that are important to know.  First of all, there are several preparations of botulinum toxin A, some which are not approved by the FDA for use in this country.  The reports of death may not have been Botox at all, but one of the other preparations.  This was not mentioned.  Furthermore, and most important, is the fact that the deaths in question were children with cerebral palsy that received extremely large doses in the neck area.  The average dose for Botox, used cosmetically in the face is 25 units, some of these children received hundreds of units.  In addition, these large doses in the neck area are more dangerous than the very small doses in the upper face.

I have two children with severe cerebral palsy and they have safely received Botox treatments for their spasticity.  In addition, I myself, use Botox and have also used Botox on my wife and staff for the past 12 years.  I obviously would not subject myself or loved ones to any medication that I thought was unsafe.

I do feel that it is important to have Botox or any similar medication administered by a trained professional that is familiar with the medication as well as the complex anatomy of the head and neck.  Although some doctors choose to have their staff administer Botox, I always personally perform all injections.  I am a Platinum Plus Botox provider.  This means that I use over 550 vials of Botox per year.  I am the biggest user of cosmetic Botox by any doctor of any specialty in my city and a 100 mile radius.  I don’t bring this up to brag, but rather to illustrate my experience, confidence and safety record with Botox.  In addition I am a certified Botox trainer and have trained doctors from all specialties from all over the world.  I am also a consultant for the Botox National Education Faculty which consists of selected specialists that are the biggest users of Botox nationally.  This group sets the standards of Botox treatment.  Of the tens of thousands of Botox injections that I have performed over the past 11 years, I have never seen a single serious health problem related to the medication.  To me, that is an excellent safety record.

The following is an official statement on this situation from Allergan Inc., makers of Botox Cosmetic.

·         As you know, the FDA recently issued an “Early Communication” reviewing certain serious adverse events following the use of botulinum toxins.  The FDA inquiry relates primarily to high dose medical uses of Botox, particularly for the management of juvenile cerebral palsy, rather than the use of Botox for cosmetic purposes.  [In the event the reporter has covered the story already: Given that you have covered the topic in the past, I wanted to share with you additional information on the matter in the event it is helpful as you develop follow up stories.]   ·         As many patients are not aware, Botox is indicated and used worldwide to treat a variety of often serious medical conditions, while Botox is also approved in certain countries, including the US, for the aesthetic treatment of wrinkles between the brows which involves very different doses. The dosing received by a healthy adult patient who receives Botox for aesthetic use generally ranges between 20U and 50U vs. a child treated with Botox for juvenile cerebral palsy, who may receive between a total units of 100U or 700U.     ·         In the physician community, we know that over a million people have been treated with Botox for cosmetic use.  In its entire history, there has never been a single reported death where a causal link to Botox Cosmetic was established.  Regarding any serious adverse events reported following the use of Botox therapeutic, it is important to note that in its more than 18-year history since the product was first approved worldwide, reports of serious adverse events following Botox have been rare. ·         The posting of an “Early Communication” by the FDA on February 8 is merely a routine protocol used by the Agency to provide early information regarding safety or other related reviews, often before any conclusions are or can be made.  Specifically, the FDA made clear in its communication that “the posting of this information does not mean that there is a causal relationship between the products and the adverse events.” ·         Importantly, the FDA hosted a public teleconference last week in which it provided helpful clarification and context, explaining that this review involves only “a relative handful of serious adverse events” and that the primary focus of the adverse events and the FDA’s review of them related to the therapeutic use of Botox to treat juvenile cerebral palsy and other large muscle, lower limb spasticities.   ·         While Botox is approved in about 60 countries to treat juvenile cerebral palsy, it is not approved for this use in the United States. Fortunately, the FDA’s Rusty Katz in the media teleconference was clear to point out that this review involves a small number of adverse event reports involving large doses in a very sick population and should not be interpreted as a suggestion that Botox is not an appropriate treatment for juvenile cerebral palsy.   ·         The treatment of juvenile cerebral palsy involves very compromised, sick children and it also involves relatively large doses of product (often up to a total of 700 units).  In some of these adverse event reports, the physician had used doses that were much higher than the approved label for juvenile cerebral palsy in those countries that have approved its use; by way of comparison, some of these adverse event reports indicated doses of greater than 80 times that of a typical aesthetic use on a per kilogram of body weight basis.     ·         As the FDA’s own press release on the topic notes, these adverse event reports do not indicate any problem with a batch of Botox but rather may relate to overdosing by the physician.  The manufacturer’s analysis indicates that when a problem arises in the use of the product for juvenile cerebral palsy, it tends to either be because the patient was already very high risk and sick and/or because a significant amount of Botox was administered.   ·         While not approved in the United States, physicians specialized in neurological and neuromuscular disorders have been using Botox for the treatment of juvenile cerebral palsy /spasticity with great success for more than a decade at their own medical discretion; and most physicians who use Botox in this way are well aware of the risk/benefit profile in this population and use it after making an informed medical judgment that the treatment is appropriate. ·         Furthermore, we physicians are aware that the product labeling for Botox already notes rare select cases of fatal outcomes in which some patients had significant debilitating conditions or may have had a history of cardiovascular disease or other co-morbid conditions. And the Botox labels specifically warn that patients with pre-existing neuromuscular disorders may be at increased risk of clinically significant systemic effects from typical doses of Botox.  The discussion between the manufacturer and the FDA is merely about whether further clarify is needed about the definition of juvenile cerebral palsy as a “neuromuscular” disorder. ·         Finally, it is equally as important to understand that a report of an adverse event following treatment with a drug does not by itself mean that the drug caused the event, just that the event occurred after treatment with the drug.  So, for instance, if the manufacturer of any drug is notified of an adverse event following the drug from any source, it is required to make an “adverse event report” to the appropriate health authorities even if the manufacturer or the physician has not established that the drug caused the event and, indeed, even if the treating physician has affirmatively concluded that the drug was not the cause of the event.